This week’s sexual health column focuses on the possibility that depression medications cause erectile dysfunction. Pharmacy2U’s Medical Director Dr Nitin Shori takes a closer look.
I’m in my 30s and I’ve been having trouble getting it up. I’m currently on medication for depression so I’m wondering if that’s what’s causing it. I don’t want to come off the depression meds, but my failure at not being able to keep an erection is causing a few issues in the bedroom.
A low sex drive and inability to maintain an erection can be a side effect of many antidepressants. However, depression itself can also cause these same problems.
It’s important that you treat your depression and tackle the underlying factors that might be causing it. If you speak to your GP they may be able to change your medication to one that has less of an affect on your libido or consider whether your depression itself is the cause.
There are also other factors that can affect your sex drive and it may be worth considering them.
Erectile dysfunction, or impotence, is a very common condition, particularly among older men.
Stress, anxiety, fatigue and certain health conditions are also common factors in causing impotence, while excessive drug or alcohol miss-use can also affect sexual performance.
Another factor could be age. Testosterone levels naturally start to fall for most men from the age of about 30 or 40.
While many automatically associate testosterone with sexual performance, this powerful hormone has a much wider influence and can often impact on energy levels and motivation, as well as loss of strength and muscle mass.
If the above is ringing bells you can test for testosterone and consider gels or supplements which will boost your levels. You can get testosterone testing kits and prescriptions online if you’re pressed for time to see your doctor and want to rule this out.
There’s also a range of products that can help with erectile dysfunction available online if you want to be discreet, including Viagra.
Given your circumstances, you should discuss your antidepressant medication with your GP before you start exploring other potential causes of impotence.